Alert archive / Texas / High Wind Warnings in 2008
High Wind Warning 7, NWS Amarillo, TX
NWS Amarillo, TX issued this high wind warning at Dec 14, 2008, 1:18 PM CST for Deaf Smith County, Texas. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 14, 2008, 1:18 PM CST (19:18 UTC)
- Expired
- Dec 14, 2008, 2:55 PM CST
- In force
- 97 min
- Issued by
- NWS Amarillo, TX
County Deaf Smith County, TX
The radar
The Amarillo radar (KAMA), 87 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2587 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS74 KAMA 141918 NPWAMA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 118 PM CST SUN DEC 14 2008 ...WINDY CONDITIONS THROUGH THIS AFTERNOON... .A TIGHT PRESSURE GRADIENT AHEAD OF AND BEHIND A COLD FRONT WILL RESULT IN VERY STRONG WINDS THROUGH THE AFTERNOON. TXZ016-142200- /O.NEW.KAMA.HW.W.0007.081214T1918Z-081214T2200Z/ DEAF SMITH- INCLUDING THE CITY OF...HEREFORD 118 PM CST SUN DEC 14 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 4 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 4 PM CST THIS AFTERNOON. SOUTHWESTERLY WINDS 40 TO 50 MPH WITH GUSTS TO 60 MPH ARE POSSIBLE AHEAD OF THE COLD FRONT IN DEAF SMITH COUNTY. ONCE THE COLD FRONT PUSHES THROUGH...WINDS WILL BE NORTHERLY AT 25 TO 35 MPH WITH OCCASIONAL GUSTS TO 55 MPH. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. $$ SJOHNSON
1 follow-up statement
000 WWUS74 KAMA 142055 NPWAMA URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE AMARILLO TX 255 PM CST SUN DEC 14 2008 ...COLD FRONT THROUGH THE REGION... .THE COLD FRONT IS NOW SOUTH OF THE PANHANDLES...AND WINDS HAVE SHIFTED TO NORTHERLY BEHIND THE FRONT. TXZ016-142200- /O.CAN.KAMA.HW.W.0007.000000T0000Z-081214T2200Z/ DEAF SMITH- INCLUDING THE CITY OF...HEREFORD 255 PM CST SUN DEC 14 2008 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE HIGH WIND WARNING FOR DEAF SMITH COUNTY IN TEXAS. THE COLD FRONT HAS PUSHED THROUGH THE REGION...AS A RESULT WINDS HAVE SHIFTED TO NORTHERLY AND HAVE DIMINISHED TO 20 TO 30 MPH. THEREFORE...THE HIGH WIND WARNING HAS BEEN CANCELLED. $$ SJOHNSON
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at Dec 14, 11:17 AM CST, 2 hours 1 minute earlier.
Area forecast discussion, Dec 14, 11:17 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1117 AM CST SUN DEC 14 2008 .AVIATION... FOR THE 18Z TAFS...COLD FRONT CONTINUES TO SWEEP THROUGH THE REGION. THE FRONT IS ALREADY THROUGH KGUY...KDHT...AND KBGD. BY 18Z...EXPECT THE FRONT TO ALSO BE THROUGH KAMA. BASED ON UPSTREAM OBS...EXPECT WINDS BEHIND THE FRONT COULD GUST AS HIGH AS 40 KTS...WILL THEREFORE ISSUE AN AWW SHORTLY. MVFR CEILINGS WILL NOT BE FAR BEHIND...AND EXPECT THE MVFR CONDITIONS WILL PERSIST THROUGH MOST OF THE TAF PERIOD...THOUGH COULD BEGIN TO SEE IMPROVEMENT AFTER 15Z TOMORROW. SFJ && .PREV DISCUSSION... /ISSUED 527 AM CST SUN DEC 14 2008/ AVIATION... THE COLD FRONT HAS SLOWED DOWN BY ONE OR TWO KNOTS FROM THE PREVIOUS FORECAST WHICH WILL LEAD TO A SLIGHTLY LATER FRONTAL PASSAGE AT THE TAF SITES. NOW HAVE THE FRONT MOVING THROUGH KGUY AT 13Z...KDHT AT 1430Z AND KAMA AT 17Z. STILL APPEARS MVFR CIGS WILL FOLLOW THE FRONT ALONG WITH THE POTENTIAL FOR LIGHT SNOW A FEW HOURS AFTER THE FRONT. HOWEVER...HAVE BECOME LESS CONFIDENT ON SNOW BASED ON RECENT SURFACE OB AND SATELLITE TRENDS. THUS...HAVE TAKEN SNOW OUT OF KAMA...BUT LEFT MENTION IN KDHT AND KGUY. AM STILL CONCERNED OVER FREEZING DRIZZLE THIS AFTERNOON...SO WILL UPDATE TAFS IF DRIZZLE BECOME APPARENT. ALSO...WIND GUSTS BEHIND THE FRONT RECENTLY ARE HOVERING AROUND 35 TO 38 KNOTS. SO NO AVIATION WEATHER ADVISORY WILL BE ISSUED AT THE MOMENT...BUT WILL STILL MONITOR WIND SPEEDS FOR POSSIBLE ISSUANCE. JJB PREV DISCUSSION... /ISSUED 350 AM CST SUN DEC 14 2008/ DISCUSSION... ARCTIC COLD FRONT IS ON ITS WAY. THE FRONT SHOULD MOVE THROUGH GUYMON BY 6 TO 630 AM AND THROUGH AMARILLO BY 10 AM AND THROUGH THE FAR SOUTHEAST TEXAS PANHANDLE BY NOON. HAVE MODIFIED HIGH TEMPERATURES TODAY TO GO WITH AN EARLY MORNING HIGH WITH TEMPERATURES FALLING THROUGH THE AFTERNOON. THIS ARCTIC AIR MASS IS QUITE IMPRESSIVE WITH TEMPERATURES EARLY THIS MORNING IN THE TEENS AND SINGLE DIGITS ABOVE ZERO JUST 150 TO 200 MILES BEHIND THE FRONT. STRONG COLD AIR ADVECTION ALONG WITH THE PRESENCE OF A BARRIER JET ARE HELPING TO KEEP THE WINDS UP. RIGHT NOW IT LOOKS LIKE THE WINDS WILL STAY BELOW WIND ADVISORY CRITERIA BEHIND THE FRONT. HOWEVER...IF THE WIND STAYS UP TONIGHT...WE MAY NEED TO CONSIDER A WIND CHILL ADVISORY FOR SOME OF OUR NORTHERN COUNTIES. SOME LIGHT SNOW AND LIGHT FREEZING DRIZZLE WILL BE POSSIBLE AS THE FRONT MOVES TO THE SOUTH OF THE AREA THIS AFTERNOON AND TONIGHT AS THE COLD AIR SQUEEZES OUT WHAT MOISTURE IS LEFT. WILL STILL BANK ON THE COLD AIR STAYING IN PLACE THROUGH MUCH OF THIS WEEK WITH ANOTHER REINFORCING SHOT BY LATE IN THE WEEK. MODELS STILL WANT TO MOVE THE COLD AIR BACK AND FORTH ACROSS THE CWA DURING THE WEEK AND THEREFORE...THEY GIVE US SOME BALMY TEMPERATURES...ESPECIALLY IN THE SOUTHWEST PART OF OUR AREA. THIS DEFINITELY BEARS WATCHING...BUT GIVEN WHAT WE ARE SEEING UPSTREAM WITH THIS COLD AIR MASS...WE THINK IT WILL BE TOUGH TO DISLODGE THIS AIR MASS. A SOUTHWEST FLOW ALOFT WILL BRING A COUPLE OF MID AND UPPER LEVEL SHORT WAVE TROUGHS ACROSS THE SOUTHERN HIGH PLAINS THROUGH THE MIDDLE OF THE WEEK. HAVE GENERALLY COVERED THE FORECAST WITH 20 PERCENT CHANCES OF LIGHT SNOW...WITH SOME FREEZING DRIZZLE THROWN IN MONDAY NIGHT AS SOME STRONG WAA TRIES TO SET UP OVER THE COLD DOME. AVIATION... THE COLD FRONT IS FASTER THAN EXPECTED AND IS A FEW HOURS AHEAD OF SCHEDULE.THE COLD FRONT IS MOVING AT NEARLY 30 KTS AND THERE SEEMS TO BE LITTLE REASON TO EXPECT IT TO SLOW DOWN THROUGH THE REST OF THIS MORNING. SO...HAVE ADJUSTED THE FRONT TO REACH KGUY AT 12Z...KDHT AT 13Z...AND KAMA AT 16Z. IN ADDITION...SURFACE OBS ALONG AND JUST BEHIND THE FRONT INDICATE GUSTY WINDS NEAR 40 KNOTS SO WILL CONSIDER AN AVIATION WEATHER WARNING FOR THE AMARILLO AREA IF THE CURRENT TREND CONTINUES. FURTHER...THE SKIES ARE FILLING IN WITH MVFR CIGS BEHIND THE FRONT WITH SOME FORM OF PRECIP OCCURRING A FEW HOURS BEHIND THE FRONT. THUS...BROUGHT OVC020 INTO THE TAFS WITH THE FRONT AND INDICATED LIGHT SNOW 3 OR 4 HOURS AFTER THE FRONT. THE SNOW COULD EASILY CHANGEOVER TO LIGHT FREEZING DRIZZLE TODAY AS WELL...SO WILL CONTINUE TO UPDATE TAFS AS SITUATION BECOME MORE CLEAR. FIRE WEATHER... WINDS WILL BE STRONG BEHIND THE ARCTIC COLD FRONT...BUT THE RELATIVE HUMIDITIES WILL RECOVER QUICKLY AS THE TEMPERATURES DROP THROUGH THE AFTERNOON. LIGHTER WINDS IN AN ARCTIC AIR MASS WILL KEEP THE FIRE WEATHER CONCERNS AT A MINIMUM THROUGH THE REST OF THIS FORECAST. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/05
Hazardous weather outlook, Dec 14, 1:00 PM CST, 18 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CST SUN DEC 14 2008 OKZ001>003-TXZ001>020-151200- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CST SUN DEC 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... BEHIND THE COLD FRONT THAT PUSHED THROUGH THE PANHANDLES EARLIER TODAY...LIGHT SNOW OR FREEZING DRIZZLE WILL BE POSSIBLE. ANY SNOW OR ICE ACCUMULATIONS ARE EXPECTED TO REMAIN LIGHT AT THIS TIME. IN ADDITION...STRONG WINDS BOTH AHEAD OF AND BEHIND THE FRONT WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES TODAY ESPECIALLY WHILE THE WIND SHIFT TAKES PLACE. THE COMBINATION OF THE STRONG WINDS AND LOW TEMPERATURES MAY LEAD TO WIND CHILL VALUES AS LOW AS 10 DEGREES BELOW ZERO TONIGHT. .DAYS TWO THROUGH SEVEN... PERIODS OF LIGHT SNOW AND FREEZING DRIZZLE WILL BE POSSIBLE MONDAY THROUGH THURSDAY. AT THIS TIME...IT APPEARS THAT ANY SNOW OR ICE ACCUMULATIONS WILL REMAIN LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SJOHNSON
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:14 PM CST | Wind Chill Advisory | AMA | Armstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more | 18 hr |
Nearby
High Wind Warnings in Texas, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.